LOS ANGELES - The Los Angeles County Public Health Department issued an alert Wednesday warning people of the rise in overdoses associated with xylazine.
According to the health department, xylazine is a sedative and muscle relaxant drug used by veterinarians to anesthetize animals. It comes in a clear liquid that is cooked down into a powder form and is mixed with illicit opioids such as heroin or fentanyl. It can also be found in counterfeit pills such as Norco, Percocet, Vicodin, and Xanax.
"When mixed with opioids and other central nervous system depressants, such as alcohol or sedatives, xylazine intensifies the effects, including sedation (drowsiness leading to unresponsiveness) and respiratory depression (slowed or stopped breathing), which can lead to a fatal overdose. Most people who are purchasing or being given illicit drugs are not seeking xylazine and likely do not know that xylazine may be present in the drugs they are trying to obtain," the department wrote in a statement.
The LA health department said the illicit drug has already been found in California, predominantly in San Francisco and San Diego.
San Francisco has already reported four overdose deaths involving both xylazine and fentanyl in 2023.